Illinois, 2019Flash Flood and Hail in Illinois, June 5, 2019
June 5, 2019 · NWS ILX · 23 events in 9 counties and zones
A cold front draped along the Illinois-Wisconsin border triggered a broken line of strong to severe thunderstorms on June 5th. Numerous gust fronts surged ahead of the storms causing 50-60 mph winds and scattered damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $314,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front draped along the Illinois-Wisconsin border triggered a broken line of strong to severe thunderstorms on June 5th. Numerous gust fronts surged ahead of the storms causing 50-60 mph winds and scattered damage. A few of the cells also produced hail as large as quarters. In addition, training of thunderstorm cells dropped locally heavy rainfall in a short period of time, resulting in flash flooding across portions of Clay County where water was flowing across US-50 just west of Xenia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 10:10 AM CST, 38 minutes earlier.
Area forecast discussion, Jun 5, 10:10 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1110 AM CDT Wed Jun 5 2019
.UPDATE...
Issued at 1053 AM CDT Wed Jun 5 2019
Evolving MCS moving into Central Illinois NW of the river this
morning. A trough axis draped across the center of the state is
out ahead of it, invof the outflow boundary from the overnight
convection in the northern tier of the state. A persistent band of
stratus also stretched across the midsection of the state, ahead
of the advancing storm. This may come more into play later in the
afternoon, but for now, the warm temperatures and dewpoints in the
70s have more than enough instability to feed the advancing storm,
and SPC mesoanalysis supports this trend with the axis of highest
SBCAPE just ahead of the storms. Although there is plenty of
instability, the shear is very limited in this storm with any
depth. Near any mesoscale boundaries/troughs/outflows, this may
briefly be enhanced, but limited in scope. Updrafts on vis
satellite imagery still bubbling, and CIMSS ProbSevere product
tracking some pulse-like trends. Will continue to monitor for
marginal hail threat/wind threat as the storms continue to
advance. Neither HRRR/NAM13/NAM32/WRF runs are picking up on
current activity, but see little to get in the way of the
advancing storm for at least the next couple hours. This cold pool
will likely impede the high res CAMS from properly depicting this
afternoon as well.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 355 AM CDT Wed Jun 5 2019
A couple of MCS complexes was producing showers/thunderstorms over
ne IA, northern IL/IN (north of CWA), southern WI and sw lower MI.
An outflow boundary was pushing southward toward northern borders
of Knox and Stark counties, still nw of Kewanee at 345 am. A
cluster of showers and isolated thunderstorms was over southeast
and southern IL, se of a Taylorville to Decatur to Champaign line
and extended into sw IN and western KY. All this convection was
tracking eastward and to linger next few hours over southeast CWA
and possibly areas north of I-74. Some clearing skies have worked
eastward into portions of central and west central IL. Predawn
surface map shows a cold front over central parts of WI/IA/KS
while weak 1020 mb high pressure was off the NC coast. SSW to SW
flow over IL with fairly moist dewpoints in the 60s and temps in
the upper 60s/lower 70s.
SPC day1 outlook has a slight risk of severe thunderstorms along
and se of a Canton to Pontiac line from mid afternoon into mid
evening today, while marginal risk north of there, for mainly
large hail and damaging winds (15% risk), with just 2% risk of
tornadoes. Air mass to get quite unstable this afternoon (CAPES
3000-4500 j/kg) across much of CWA ahead of cold front, though 0-6
km bulk shear values remain only at 20-30 kts. Latest forecast
models have trended slower with cold front dropping southward into
far northern cWA by 21Z/4 pm today, near I-72 by early evening,
and into southeast IL south of I-70 early overnight. So have
lingered convection chances longer into this evening south of I-74
and diminishing during late evening and early overnight over
southern CWA. Warm highs in the mid to upper 80s today and humid
with dewpoints in the upper 60s/lower 70s, giving peak heat index
values this afternoon of 90-95. Lows overnight range from lower
60s from I-74, mid 60s central CWA and upper 60s in southeast IL.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 355 AM CDT Wed Jun 5 2019
Frontal boundary to be south of CWA on Thu and Fri, keeping higher
chances of convection south of area. Have chance pops from
springfield to Terre Haute south on Thu and Fri and dry over
northern/NE CWA. Have chance pops in southern 6 counties Thu
night while much of central IL to be dry. Highs Thu in the lower
80s in central IL and mid 80s in southeast IL. Highs in the lower
80s on Friday across CWA.
A 579 dm 500 mb low near the AZ/NM border to track slowly into AR
by early Fri evening, and near the TN/MS/AL border by 18Z/1 pm
Sunday. This will increase chances of showers and some
thunderstorms over central and southeast IL during this weekend.
Highs Sat in the lower 80s, and upper 70s to around 80F on
Sunday. Models have shifted the heavier rains further south past
couple of runs due to further south track of upper level low.
Southeast IL could see 1-2 inches of rain and locally higher
amounts, with half to 1 inch amounts over central CWA and less
than half inch northern CWA from Peoria and Bloomington north.
Chances of showers and isolated thunderstorms lingers Sunday night
and into Monday especially over eastern IL. Much of area should
be dry on Monday night and Tuesday with just isolated showers over
far eastern IL as weakening upper level low/trof shifts further
east. Highs Mon/Tue in the mid to upper 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 648 AM CDT Wed Jun 5 2019
Remnant MVFR clouds associated with clouds from the outflow of
storms that have already moved out of most of northeast Illinois
is effecting PIA and BMI TAFs this morning. Will cover it with a
2hr TEMPO group. But then VFR conditions should prevail rest of
the morning and into the afternoon. Frontal boundary still north
of the area but will drop into PIA and BMI 20-21z. Storms will
develop along this boundary this afternoon, with the storms
continuing until 23-01z. So have VCTS at all sites for 4hrs with a
2hr TEMPO group when expecting storms over the airfield. The 2hr
TEMPO group will have MVFR vis and cigs, but only when storm
present at airfield. Once precip is out of the area VFR conditions
will prevail remainder of TAF period. Winds will be southwest this
morning and will switch to more northwest when FROPA occurs. Wind
speeds will little strong ahead of the front, but decrease to
light after FROPA.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...HJS
SHORT TERM...07
LONG TERM...07
AVIATION...Auten
Hazardous weather outlook, Jun 5, 10:35 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CDT Wed Jun 5 2019
ILZ027-028-030-060345-
Knox-Marshall-Stark-
1135 AM CDT Wed Jun 5 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated to scattered thunderstorms are possible today. There is
a marginal risk of severe thunderstorms this afternoon north of
Peoria. Large hail and damaging winds are the main threats, with
locally heavy rains possible with thunderstorms.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
There is a chance of thunderstorms again during this weekend, with
isolated thunderstorms possible on Monday. These are currently
not expected to be severe.
Moderate flooding will continue along the Illinois River from
Peoria upstream, with river levels continuing a slow but steady
fall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
ILZ029-031-036-037-040>042-047-048-060345-
Cass-Fulton-Logan-Mason-Menard-Peoria-Schuyler-Tazewell-Woodford-
1135 AM CDT Wed Jun 5 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Thunderstorms are possible today. There is a slight risk of
severe thunderstorms south of Peoria, as a line of storms pass
through Central Illinois. Large hail and damaging winds are the
main threats, with locally heavy rains possible with
thunderstorms.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
There is a chance of thunderstorms again during this weekend, with
isolated thunderstorms possible on Monday. These are currently
not expected to be severe.
Moderate flooding will continue along the Illinois River from
Peoria upstream, with river levels continuing a slow but steady
fall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, especially from
Peoria southward.
ILZ038-043>046-060345-
Champaign-De Witt-McLean-Piatt-Vermilion-
1135 AM CDT Wed Jun 5 2019
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected today into mid evening.
There is a slight risk of severe storms, with large hail and
damaging winds the main threats from mid afternoon through dusk.
An isolated brief tornado is also possible along with locally
heavy rains from thunderstorms.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Isolated thunderstorms are possible south of I-72 Thursday through
Friday night. There is a better chance of thunderstorms across the
area this weekend. A chance of thunderstorms lingers into Monday.
The risk of severe storms is low during this time though locally
heavy rains are possible this weekend especially south of I-72.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from mid afternoon until
sunset.
ILZ049>057-061-060345-
Christian-Coles-Douglas-Edgar-Macon-Morgan-Moultrie-Sangamon-
Scott-Shelby-
1135 AM CDT Wed Jun 5 2019
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected this afternoon into mid
evening. There is an enhanced risk of severe thunderstorms from
mid day through sunset, with large hail and damaging winds the
main threats. An isolated brief tornado is also possible. There is
also the potential that locally heavy rain with the thunderstorms
that may cause flooding.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Isolated thunderstorms are possible from Thursday through Friday
night, with a better chance of thunderstorms during this weekend.
Isolated thunderstorms are possible on Monday. The risk of severe
weather is low during this time, though locally heavy rain is
possible this weekend mainly south of I-72.
Major flooding will continue along the Illinois River, with the
river nearly steady or slowly falling the next several day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from mid afternoon until
sunset.
ILZ062-063-066>068-071>073-060345-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1135 AM CDT Wed Jun 5 2019
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected today and this evening.
There is an enhanced risk of severe storms late this afternoon
and into this evening. Strong winds and large hail are the main
threats. An isolated brief tornado is possible and there is also
the potential that locally heavy rain with the thunderstorms may
cause flooding.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Isolated to scattered thunderstorms are possible Thursday through
Friday night, with a better chance of thunderstorms this weekend.
A chance of thunderstorms lingers into Monday. The risk of severe
weather will be low during this time, though locally heavy rains
will be possible again this weekend.
Minor flooding on the Wabash River upstream of Vincennes should
subside on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from late afternoon
through the evening.
HJS
In the hours before
Special weather statement, Jun 5, 9:46 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1046 AM CDT Wed Jun 5 2019
ILZ036-037-041-051630-
Tazewell-Mason-Fulton-
1046 AM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON...SOUTHWESTERN
TAZEWELL...AND NORTHEASTERN MASON UNTIL 1130 AM CDT...
At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm
near Cuba, or 8 miles west of Canton, moving southeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Canton, Lewistown, Manito, Cuba, St. David, Fairview, Easton,
Dunfermline, Forest City, Smithfield, Bryant, Banner, Liverpool,
Topeka, Goofy Ridge, Little America and Fiatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4066 9018 4056 8987 4051 8987 4054 8982
4048 8964 4015 8974 4049 9033
TIME...MOT...LOC 1545Z 301DEG 39KT 4052 9016
GeelhartEvent by event
13 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Logan
- When
- June 5, 10:48 AM CST to 10:53 AM CST
- Where
- Logan County, 3.35 mi SW of Hartsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -89.480
Six power poles were blown down about 3 miles southwest of Hartsburg.
Hail, Logan
- When
- June 5, 10:53 AM CST to 10:58 AM CST
- Where
- Logan County, 4 mi W of Hartsburg
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.250, -89.506
Thunderstorm Wind, Logan
- When
- June 5, 10:53 AM CST to 10:58 AM CST
- Where
- Logan County, 4 mi W of Hartsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.250, -89.506
Seven large trees were blown down, including one that was 18 inches in diameter.
Hail, Schuyler
- When
- June 5, 1:40 PM CST to 1:45 PM CST
- Where
- Schuyler County, Camden
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -90.770
Hail, Cass
- When
- June 5, 1:51 PM CST to 1:56 PM CST
- Where
- Cass County, Beardstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.020, -90.430
Hail, Cass
- When
- June 5, 2:32 PM CST to 2:37 PM CST
- Where
- Cass County, 1.73 mi WNW of Ashland
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 39.890, -90.050
Hail, Sangamon
- When
- June 5, 2:32 PM CST to 2:37 PM CST
- Where
- Sangamon County, 0.96 mi NNE of Grandview
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.843, -89.644
Hail, Cass
- When
- June 5, 2:35 PM CST to 2:40 PM CST
- Where
- Cass County, 3 mi W of Ashland
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.880, -90.077
Hail, Sangamon
- When
- June 5, 2:38 PM CST to 2:43 PM CST
- Where
- Sangamon County, 3 mi N of Springfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.843, -89.650
Hail, Sangamon
- When
- June 5, 2:46 PM CST to 2:51 PM CST
- Where
- Sangamon County, 1.36 mi WNW of Keys
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.776, -89.604
Thunderstorm Wind, Morgan
- When
- June 5, 2:50 PM CST to 2:55 PM CST
- Where
- Morgan County, 1.74 mi WNW of Pisgah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -90.160
Power lines were blown down.
Thunderstorm Wind, Sangamon
- When
- June 5, 2:55 PM CST to 3:00 PM CST
- Where
- Sangamon County, Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 39.750, -89.530
Multiple trees and power lines were blown down throughout Rochester. One tree fell onto a house and car.
Hail, Christian
- When
- June 5, 3:00 PM CST to 3:05 PM CST
- Where
- Christian County, Edinburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.650, -89.380
Thunderstorm Wind, Christian
- When
- June 5, 3:06 PM CST to 3:11 PM CST
- Where
- Christian County, Jeisyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.570, -89.420
The roof and siding was ripped off a barn in Jeisyville.
Thunderstorm Wind, Sangamon
- When
- June 5, 3:10 PM CST to 3:15 PM CST
- Where
- Sangamon County, 2.9 mi N of Lowder
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.591, -89.840
Power lines were blown down at IL-104 and Johns Creek Road west of Auburn.
Thunderstorm Wind, Sangamon
- When
- June 5, 3:16 PM CST to 3:21 PM CST
- Where
- Sangamon County, Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.750
Several trees and power lines were blown down in Auburn.
Thunderstorm Wind, Sangamon
- When
- June 5, 3:17 PM CST to 3:22 PM CST
- Where
- Sangamon County, 2.11 mi SE of Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.560, -89.720
A 25 to 30-foot tall 24-inch diameter tree was blown over.
Thunderstorm Wind, Sangamon
- When
- June 5, 3:20 PM CST to 3:25 PM CST
- Where
- Sangamon County, Pawnee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.580
Numerous trees and power lines were blown down in Pawnee. One tree fell onto a house.
Thunderstorm Wind, Christian
- When
- June 5, 3:35 PM CST to 3:40 PM CST
- Where
- Christian County, 1.25 mi N of City Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.568, -89.321
Roof damage occurred at Hickory Estates in Taylorville.
Thunderstorm Wind, Shelby
- When
- June 5, 3:55 PM CST to 4:00 PM CST
- Where
- Shelby County, Tower Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -88.970
A power line was blown onto a house in Tower Hill.
Thunderstorm Wind, Christian
- When
- June 5, 4:01 PM CST to 4:06 PM CST
- Where
- Christian County, Pana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.380, -89.080
A large tree branch was blown down in Kitchell Park.
Thunderstorm Wind, Clark
- When
- June 5, 4:18 PM CST to 4:23 PM CST
- Where
- Clark County, 2 mi E of Dennison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 39.470, -87.563
A large tree was blown onto a car.
Flash Flood, Clay
- When
- June 5, 5:30 PM CST to 11:30 PM CST
- Where
- Clay County, 1.79 mi SSW of Oskaloosa to 2.9 mi W of Xenia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.726, -88.662
Several thunderstorms with heavy rainfall resulted in flash flooding across southwest Clay County during the evening of June 5th. Rainfall amounts of 1 to 2 inches in one hour on saturated ground led to the flash flooding. Parts of U.S. Highway 50, as well as roads near the town of Xenia were impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
- Flood and Dust Storm in Texas, June 5, 201965 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827072, 827057, 827073, 827059, 827060, 827062, 827065, 827066, 827067, 827069, 827077, 827078, 827070, 827079, 827082, 827083, 827084, 827085, 827086, 827088, 827090, 827092, 839750.